Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Jul 10, 2012, 2:09 PM EDT for Georgetown County, South Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2012, 2:09 PM EDT (18:09 UTC)
- Expired
- Jul 10, 2012, 3:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Charleston, SC
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 144 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1486 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
645
WWUS82 KCHS 101809
SPSCHS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
209 PM EDT TUE JUL 10 2012
SCZ045-050-101915-
CHARLESTON-INLAND BERKELEY-
209 PM EDT TUE JUL 10 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND GEORGETOWN COUNTIES THROUGH 315 PM EDT...
AT 204 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM HAMPTON PLANTATION
STATE PARK TO AWENDAW...MOVING NORTHEAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AWENDAW...CAPE ISLAND...CAPE ROMAIN...HAMPTON PLANTATION STATE
PARK...LIGHTHOUSE ISLAND...MCCLELLANVILLE AND SANTEE COASTAL
RESERVE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3308 7933 3300 7936 3299 7950 3303 7953
3301 7955 3298 7954 3301 7955 3300 7957
3297 7955 3295 7956 3299 7958 3297 7961
3307 7975 3325 7952 3324 7945 3316 7935
3314 7926
TIME...MOT...LOC 1808Z 240DEG 2KT 3324 7938 3304 7960
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 10, 1:51 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 10, 1:51 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 151 PM EDT TUE JUL 10 2012 .SYNOPSIS... A STATIONARY FRONT WILL REMAIN INLAND BEFORE LIFTING BACK NORTH AS A WARM FRIDAY AS ATLANTIC HIGH PRESSURE EXPANDS ACROSS THE AREA. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... EARLY TUESDAY AFTERNOON...THUNDERSTORMS WERE READILY FIRING ALONG THE SC SEA BREEZE AND NEAR INLAND MESOSCALE BOUNDARIES. EXPECT UPSCALE GROWTH IN THUNDERSTORM COVERAGE/INTENSITY AS COMPLEX OUTFLOW BOUNDARIES...SEA BREEZE CONVERGENCE AND SOME POTENTIAL FOR MID LEVEL COLD POOLING WILL SUPPORT PROPAGATION OF MULTICELL THUNDERSTORMS WITH PULSE SEVERE CHARACTERISTICS DEEPER INTO THE FORECAST AREA. SINCE THE REMNANTS OF THE MID LEVEL CAP REMAIN IN EVIDENCE ACROSS S/W COUNTIES...THUNDERSTORMS COULD HOLD OFF IN THIS AREA UNTIL MID TO LATE AFTERNOON. PRE-THUNDERSTORM SBCAPES AT LEAST 3500-4000 J/KG...0-3 KM CAPES AROUND 150 J/KG AND DOWNDRAFT CAPES 1000-1500 J/KG...ACCOMPANIED BY PWATS APPROACHING 2 INCHES....WILL PRIMARILY SUPPORT OCCASIONAL DAMAGING WET MICROBURSTS. SINCE THE ENVIRONMENT HAS NOT BEEN OVERTURNED BY ANY DEEP MOIST CONVECTION SINCE LATE LAST WEEK...SOME MORE CONCENTRATED/PERSISTENT DAMAGING WIND EPISODES WILL BE POSSIBLE. GIVEN -10C TO -30C CAPES EXCEEDING 1000 J/KG ISOLATED LARGE HAIL CANNOT BE RULED OUT..BUT FREEZING LEVELS ABOVE 15 KFT AGL SUGGEST THAT THE POTENTIAL FOR HAIL WILL REMAIN LIMITED. RAISED POPS TO LIKELY ACROSS NORTHERN/INLAND COUNTIES THIS AFTERNOON/EVENING...BUT GREATER COVERAGE OF HIGHER POPS COULD EVENTUALLY BE REQUIRED IF PERSISTENT MULTICELL THUNDERSTORM CLUSTERS DEVELOP. IN ADVANCE OF CONVECTION...TEMPERATURES WILL TOP OUT IN THE LOWER TO MID 90S AT MANY INLAND LOCATIONS...PERHAPS IN THE UPPER 90S AT ISOLATED INLAND GA LOCALES...A COUPLE OF DEGREES LOWER THAN RECENT DAYS. THUNDERSTORMS WILL PRODUCE RAPID/LOCALIZED TEMPERATURE CHANGES. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... THIS EVENING...CONVECTION MAY BECOME FAIRLY WIDESPREAD N OF I-16 AND W OF U.S. 17 GIVEN RECENT MODEL TRENDS. DEPENDENT ON WHETHER TSTMS CAN CONGEAL LATER TODAY AND IF IT CAN DIG S ON BOUNDARIES INTO UNTAPPED ATMOSPHERE PROFILES S OF I-16 REMAIN UNCERTAINTIES. LATER SHIFTS MAY NEED TO RAISE SOME INLAND POPS TO LIKELY THIS EVENING WITH SOME STRONGER STORMS AND LOCALLY HEAVY DOWNPOURS A POSSIBILITY. LOW TEMPS IN THE 70S ONCE AGAIN...SLIGHTLY LOWER THAN PREVIOUS MORNINGS FOR MANY AREAS GIVEN THE BETTER CHANCES OF DIURNAL CONVECTION. COVERAGE SHOULD DIMINISH AFTER MIDNIGHT BUT WOULD NOT BE SURPRISED TO SEE SOME RENEWED NEAR COASTAL CONVECTION AFTER 2 AM. A RELATIVELY ACTIVE PATTERN SHOULD CONTINUE MUCH OF THIS WEEK DUE TO A BROAD UPPER TROUGH PARKED TO OUR WEST WITH A SURFACE FRONT DRAPED ACROSS CENTRAL NC/SC. PREVAILING SOUTHEAST SURFACE WINDS WILL ALLOW THE SEABREEZE TO MOVE INLAND FAIRLY EARLY IN THE AFTERNOON. WE EXPECT THE GREATEST SHOWER AND THUNDERSTORM COVERAGE TO BE ACROSS FAR INLAND AREAS CLOSER TO THE SURFACE TROUGH/FRONT WITH VERY LITTLE COVERAGE ALONG THE IMMEDIATE COAST WHERE THE MARINE LAYER MOVES INLAND DURING PEAK HEATING. ACTIVITY SHOULD CONTINUE INTO THE EARLY EVENING BEFORE THE BRUNT OF IT DISSIPATES...LEAVING ONLY ISOLATED SHOWERS/STORMS OVERNIGHT. DECREASING THICKNESSES AND STRENGTHENING ONSHORE LOW-LEVEL FLOW WILL BRING TEMPS BACK CLOSER TO CLIMATOLOGICAL NORMS. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... HIGH PRESSURE WILL STRENGTHEN ACROSS THE WESTERN ATLANTIC LATE IN THE PERIOD...RETURNING US TO A MORE NORMAL MID-JULY PATTERN. ISOLATED CONVECTION WILL PRIMARILY DEVELOP ALONG THE SEABREEZE AS IT PUSHES INLAND EACH AFTERNOON. HIGH TEMPS WILL BE IN THE LOWER TO MIDDLE 90S. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... CONFIDENCE IS MODERATE TO HIGH FOR DIRECT THUNDERSTORM IMPACTS AT KCHS THIS AFTERNOON. THUNDERSTORMS COULD ALSO IMPACT KSAV LATE THIS AFTERNOON OR THIS EVENING...BUT CONFIDENCE IN THIS SCENARIO REMAINS INSUFFICIENT FOR ANY TEMPO GROUPS WITHIN THE 18Z TAFS. WILL AMEND AS NEEDED. OUTSIDE THUNDERSTORMS...VFR THROUGH THE 18Z TAF PERIOD. IF/WHERE THUNDERSTORMS OCCUR...THE PROBABILITY FOR BRIEF MVFR OR LOWER CONDITIONS AROUND DAYBREAK WEDNESDAY WILL INCREASE SOMEWHAT. EXTENDED AVIATION OUTLOOK...LOW CHANCE OF MVFR/IFR CONDITIONS IN MAINLY AFTERNOON/EVENING SHOWERS/THUNDERSTORMS EACH DAY THROUGH THE WEEK. && .MARINE... OFFSHORE FLOW WILL GIVE WAY TO THE SEA BREEZE CIRCULATION ONCE AGAIN TODAY. THE DAILY SURGE TRENDS WILL CONTINUE THROUGH TONIGHT WITH MODEL PROGS NOT QUITE AS STRONG FOR TONIGHT AS SOME PREVIOUS OUTPUT. ALSO...THUNDERSTORMS COULD GREATLY ALTER THE PRESSURE PATTERN/LOCAL WINDS THIS AFTERNOON AND TONIGHT. SSW FLOW 10-20 KT AND SEAS 2 TO 4 FT WILL CONTINUE TO BE AVERAGE CONDITIONS. NOCTURNAL SURGING MAY PUSH WATERS CLOSER TO 20 KT THIS EVENING BUT SMALL CRAFT ADVISORY CONDITIONS UNLIKELY. MARINERS IN THE INTRACOASTAL WATERS SHOULD KEEP AN EYE OUT FOR TSTM WIND SHIFT BOUNDARIES THIS AFTERNOON AND EVENING. ATLANTIC HIGH PRESSURE WILL MAINTAIN CONTROL OVER THE MARINE AREA WEDNESDAY INTO THE WEEKEND. SOUTHEAST WINDS WILL PREVAIL BUT CONDITIONS SHOULD STAY WELL BELOW ADVISORY THRESHOLDS. && .EQUIPMENT... THE KCLX WSR-88D REMAINS OUT OF SERVICE. UNTIL REPAIRS ARE COMPLETE...WE WILL BE LIMITED TO OCCASIONAL SCANS IN VCP 11 OR VCP 21. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...SPR SHORT TERM...JRL LONG TERM...JRL AVIATION...SPR MARINE...JRL/SPR EQUIPMENT...SPR
Hazardous weather outlook, Jul 10, 10:39 AM EDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1039 AM EDT TUE JUL 10 2012 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-111445- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 1039 AM EDT TUE JUL 10 2012 ...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO TO DEVELOP EARLY THIS AFTERNOON ACROSS SOUTHEAST SOUTH CAROLINA. THEN...THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTH AND SOUTHWEST DURING THE AFTERNOON THROUGH THIS EVENING. A FEW THUNDERSTORMS COULD BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS EXCEEDING 60 MPH...ALTHOUGH ISOLATED HAIL TO 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE. THE RISK FOR SEVERE WEATHER WILL BE PRIMARILY LOCATED ALONG AND NORTH INTERSTATE 16...ESPECIALLY BETWEEN 1 PM AND 10 PM. CHECK WITH NOAA WEATHER RADIO ALL HAZARDS OR OTHER MEDIA OUTLETS FOR UPDATED INFORMATION TODAY. IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON AND EVENING...PREPARE TO MOVE QUICKLY TO SAFE SHELTER IF THREATENING WEATHER APPROACHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 10, 1:38 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
138 PM EDT TUE JUL 10 2012
SCZ044-045-101815-
DORCHESTER-INLAND BERKELEY-
138 PM EDT TUE JUL 10 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
BERKELEY COUNTIES THROUGH 215 PM EDT...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
AT 133 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR TEXAS...MOVING EAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
DORCHESTER...HARLEYVILLE...INDIAN FIELD...JEDBURG...REEVESVILLE...
RIDGEVILLE...SAINT GEORGE AND SUMMERVILLE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. SWIMMERS
SHOULD GET OUT OF THE WATER AND INTO A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3301 8013 3302 8014 3301 8017 3305 8044
3307 8046 3307 8063 3325 8065 3331 8049
3328 8047 3326 8043 3327 8037 3328 8035
3327 8030 3330 8026 3339 8025 3341 8021
TIME...MOT...LOC 1737Z 270DEG 3KT 3313 8053Special weather statement, Jul 10, 2:09 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
209 PM EDT TUE JUL 10 2012
SCZ045-050-101915-
CHARLESTON-INLAND BERKELEY-
209 PM EDT TUE JUL 10 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND GEORGETOWN COUNTIES THROUGH 315 PM EDT...
AT 204 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM HAMPTON PLANTATION
STATE PARK TO AWENDAW...MOVING NORTHEAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AWENDAW...CAPE ISLAND...CAPE ROMAIN...HAMPTON PLANTATION STATE
PARK...LIGHTHOUSE ISLAND...MCCLELLANVILLE AND SANTEE COASTAL
RESERVE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3308 7933 3300 7936 3299 7950 3303 7953
3301 7955 3298 7954 3301 7955 3300 7957
3297 7955 3295 7956 3299 7958 3297 7961
3307 7975 3325 7952 3324 7945 3316 7935
3314 7926
TIME...MOT...LOC 1808Z 240DEG 2KT 3324 7938 3304 7960The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:39 PM EDT | Small Craft Advisory | CHS | 3 hr | |
| Jul 10, 5:02 PM EDT | Special Marine Warning | CHS | 51 min | |
| Jul 9, 8:57 PM EDT | Special Weather Statement | CHS | Clarendon | 33 min |
| Jul 9, 9:47 PM EDT | Special Weather Statement | CHS | Berkeley | 28 min |
| Jul 9, 9:55 PM EDT | Special Weather Statement | CHS | Berkeley | 35 min |
| Jul 9, 10:18 PM EDT | Special Weather Statement | CHS | Berkeley | 27 min |
| Jul 9, 10:28 PM EDT | Special Weather Statement | CHS | Clarendon | 47 min |
| Jul 9, 11:04 PM EDT | Special Weather Statement | CHS | Clarendon | 26 min |
| Jul 9, 11:23 PM EDT | Special Weather Statement | CHS | Berkeley | 67 min |
| Jul 10, 1:38 PM EDT | Special Weather Statement | CHS | Dorchester | 37 min |
| Jul 10, 2:30 PM EDT | Special Weather Statement | CHS | Dorchester | 30 min |
| Jul 10, 2:38 PM EDT | Special Weather Statement | CHS | Clarendon | 37 min |
| Jul 10, 2:48 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 57 min |
| Jul 10, 2:50 PM EDT | Special Weather Statement | CHS | Berkeley | 25 min |
| Jul 10, 2:57 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 63 min |
| Jul 10, 3:02 PM EDT | Special Weather Statement | CHS | Colleton | 28 min |
| Jul 10, 3:17 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 58 min |
| Jul 10, 3:23 PM EDT | Special Weather Statement | CHS | Berkeley | 37 min |
| Jul 10, 3:44 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 61 min |
| Jul 10, 3:50 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton, Dorchester | 55 min |
| Jul 10, 3:58 PM EDT | Special Weather Statement | CHS | Berkeley | 47 min |
| Jul 10, 4:50 PM EDT | Special Weather Statement | CHS | Colleton | 25 min |
| Jul 10, 5:19 PM EDT | Special Weather Statement | CHS | Colleton | 26 min |
| Jul 10, 5:24 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton | 66 min |
| Jul 10, 6:01 PM EDT | Special Weather Statement | CHS | Beaufort | 29 min |
| Jul 10, 6:28 PM EDT | Areal Flood Advisory | CHS | Colleton | 92 min |
| Jul 10, 6:38 PM EDT | Special Weather Statement | CHS | Allendale | 37 min |
| Jul 10, 6:40 PM EDT | Special Weather Statement | CHS | Colleton | 35 min |
| Jul 10, 7:42 PM EDT | Special Weather Statement | CHS | Allendale | 33 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.